Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

July 25, 2003Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2003, 3:09 PM MDT for Washington County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2003, 3:09 PM MDT (21:09 UTC)
Expired
Jul 25, 2003, 3:45 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS55 KSLC 252109
SVRSLC
UTC053-252145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT FRI JUL 25 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST GEORGE

* UNTIL 345 PM MDT

* AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF SANTA CLARA TO 6
  MILES SOUTHWEST OF ST GEORGE...OR FROM 16 MILES WEST OF ST GEORGE
  TO 6 MILES SOUTHWEST OF ST GEORGE...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER ST GEORGE...SANTA CLARA AT 315 PM MDT
  OVER WASHINGTON AT 330 PM MDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

THESE STORMS MAY ALSO CONTAIN VERY STRONG WINDS AND SMALL HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3716 11394 3707 11376 3695 11357 3728 11338
          3738 11360 3746 11385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:00 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 10:00 AM MDT, 5 hours 9 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT FRI JUL 25 2003

.SYNOPSIS...UTAH WILL BE UNDER A VERY WARM...MOIST AND UNSTABLE
SOUTHWEST FLOW THROUGH SATURDAY. THE FLOW WILL BECOME NORTHERLY
EARLY NEXT WEEK AND THE NORTH WILL STABILIZE.

.DISCUSSION...PLENTY OF MOISTURE WITH A LIGHT SOUTHERLY FLOW OVER THE
FORECAST AREA. A COUPLE VORT MAXES TO MOVE UP MAINLY THROUGH NEVADA.
ONE CURRENTLY OVER THE LOWER COLORADO RIVER BASIN MAY CLIP WESTERN
UTAH LATER TODAY. AIR MASS UNSTABLE ENOUGH TO SUPPORT SCATTERED
VALLEY TO NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS. THE BIG
QUESTION IS WHETHER WE NEED A FLASH FLOOD WATCH TODAY. IF THE VORT
MAX REMAINS WEST OF THE AREA...FLASH FLOOD POTENTIAL WILL REMAIN IN
THE MODERATE CATEGORY. IF NOT...THE FLASH FLOOD POTENTIAL WILL RAISE
INTO THE VERY HIGH RANGE. WILL KEEP CLOSE WATCH AS TO PATH OF THE
VORT MAX OVER SOUTHERN COLORADO RIVER BASIN. SIMILAR PATTERN
TOMORROW...BUT WITHOUT VORT MAXES...BEFORE HIGH CENTERS OVER NEVADA
SUNDAY.

SCATTERED POPS FINE FOR TODAY IF VORT MAX REMAINS WEST OF THE AREA.
NO UPDATES PLANNED.

SLC 344 CDC 332  NELSON

.SLC...NONE.
Hazardous weather outlook, Jul 25, 3:10 AM MDT, 11 hours 59 minutes before
IDZ024-025-UTZ001>021-WYZ021-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 AM MDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:14 PM MDTFlash Flood WarningSLCKane, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.